Dermatology Expert Forum
Anything after ACCUTANE???
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Anything after ACCUTANE???

I am a 26 year old male who has suffered from mild to
moderate acne for about 10 years.  About 2 years ago my
dermatologist decided (after many other treatments) to
allow me to go on Accutane.  The 4 months were unpleasant
and during the treatment my acne didn't really seem to
totally clear.  About a month after treatment my skin
cleared up an looked the best it ever did.  I was basically
blemish free.  Then about
6-7 months later my skin seemed to feel oily again and
breakouts reoccured.  Anti-biotics didn't seem to work
all that well (I have been on so many different types
of antibiotics that I am quite certain I am resistant
to most of them.  This is a big problem when I get sick
and need them.  I am currently sick with an upper resp.
infection and the Zithromax I am on seems to be working,
we'll see in a few days).  I then saw another dermatologist
and he tried a month of Ery-gel with some pill antibio.
There was little response and he decided to put me on another
course of Accutane.  Well, I finished that 5 month course
back in May of this year.  Like the first time my skin looked
bad to fair during the therapy and once I was off it my skin started to
clear and look very good.  Now it's September (~4 months
after treatment) and my skin is starting feel oily again
and I just had my first breakout (mainly around the mouth).  
I was given Retin-A, to use as a 'maintenence' thing after
I stopped the Accutance.  I've been using it (sparingly)
and now that I am starting to relapse I have been using
it more (within the last two weeks).  My question is this:
Where do I go from here???  I don't think another course of
Accutance is a good idea (that stuff has too many side eff.).
I am on the Retin-A but I am wary of its effectiveness.  Do
you think I should look to Microdermabrasions every month
or two?  I have heard that they can stop breakouts for a month
or so (I imagine it works like Retin-A; strips away old skin
and allows pores to clear).  Will my skin always be plagued
with this problem?  Am I too old to expect some sort of
hormonal change whereby my skin will clear naturally.  I
am soooo tired of having this effect my life and will do or
pay for just about any method available to allay this problem.
Any suggestions?  BTW: I have an appointment with my Dermatolo.
this Thursday, should I be asking him or telling him something
in particular?  Sorry for the length of this posting.
Related Discussions
242489_tn?1210500813
Sean:

Your question highlights a feature of Accutane which I often bring up to patients before they start taking it: Accutane is a wonderful drug, but it does not guarantee permanent cure.  Oil glands "go to sleep" during treatment, but come back to life a couple fo months later, so people are nearly as oily as they were before.  Oiliness does not, however, necessarily mean acne.

On the other hand, after Accutane mild treatments which never helped before may be of benefit.  Your dermatologist may want you to try any number of topical or oral medications, and you don't have to rule them out even if you found them unhelpful in the past.  Another course of Accutane is probably not going to work.

I think you are going to have to be satisfied with less than perfect skin for some time.  On the positive side, treatments can help, and you WILL grow out of acne, implausible as that may seem at this point.

Treatments to look into include facials and superficial exfoliations, oil-control treatments, or chemical peels (like glycolic acid peels) performed by Estheticians on some regular basis.  I don't think so-called microdermabrasion is more thn an expensive exfoliation.

There's no quick fix, Sean, but keep plugging away, and you'll get past this.

best.

Dr. R
3 Comments
Blank
Avatar_n_tn
I am having the exact same problem, but I'm only 16. I just got done with my second round of accutane, and I just got my first small breakout, but I'm freaking out because it came back once, and it might again. Is proactiv effective? What else can I Do? My skin is very oily once again... But could it be because I just started my soccer season?
Blank
Avatar_n_tn
A related discussion, Papules on chest was started.
Blank
Avatar_m_tn
A related discussion, Will Acne become as bad after Accutane? was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank